Chloroquine or Hydroxicloroquine Retinopathy
One of the most important of the retinotoxic diseases is caused by the prolonged use of chloroquine (CQ) or hydroxychloroquine (HCQ) leading to degeneration of RPE and neurosensorial retina. These drugs are used to treat systemic lupus erythematosus, rheumatoid arthritis and other connectivitis. Hydroxychloroquine use has markedly increased because it has become a first-line drug for some connectivitis.
High dose and long duration of use are the most significant risks. Other major factors are concomitant renal disease, or use of tamoxifen. Ophthalmologic screening is important during treatment, for early detection, while sub-clinical changes may be reversible.
In patients currently or previously medicated with HCQ, 10-2 automated threshold visual fields, fundus autofluorescence and spectral-domain optical coherence tomography should be performed to screen for macular toxicity. Early changes in Multifocal Electroretinogram occur, in the absence of symptoms or clinical signs of retinal toxicity. However, the first sign of toxicity, which may occur before development of any ophthalmoscopic changes (loss of foveal reflex and abnormal macular pigmentation) or electrophysiologic abnormality, is a paracentral visual field loss. Later findings include retinal changes (bull’s eye maculopathy), color vision loss, absolute scotoma and decreased vision.
According to the American Academy of Ophthalmology guidelines (1), toxicity diagnosis required an abnormal visual field examination confirmed by at least one of the above-mentioned objective exams.
Toxic maculopathy is usually reversible only in its earliest phases. At late stages, even if the drug is stopped, once the retinal changes occur they are often irreversible and some patients may continue to lose some vision and/or peripheral fields.
While retinal toxicity occurs in patients taking hydroxychloroquine, the incidence is much lower than with chloroquine and it is known that some eyes may be predisposed to toxicity sooner than others by unknown factors.
Patients should be informed about the risk of retinal toxicity and the importance of regular annual surveillance.
- Marmor MF, Kellner U, Lai TYY, et al (2016) Recommendations on Screening for Chloroquine and Hydroxichloroquine Retinopathy (2016 Revision). Ophthalmology 123:1386-1394.